Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 99, NWS Grand Rapids, MI

July 21, 1998Allegan County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 21, 1998, 3:19 AM EDT for Allegan County, Ottawa County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1998, 3:19 AM EDT (07:19 UTC)
Expired
Jul 21, 1998, 4:05 AM EDT
In force
46 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Allegan County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 43 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

699 
WUUS1 KGRR 210720 RRA
SVRGRR
MIC005-139-210805-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
319 AM EDT TUE JUL 21 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OTTAWA COUNTY IN SOUTHWESTERN LOWER MICHIGAN
  ALLEGAN COUNTY IN SOUTHWESTERN LOWER MICHIGAN

* UNTIL 405 AM EDT

* AT 317 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 12 MILES WEST OF HOLLAND OR 8 MILES WEST OF
  LAKE MACATAWA MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAUGATUCK            AROUND 325 AM EDT
  HOLLAND              AROUND 325 AM EDT
  HUDSONVILLE          AROUND 340 AM EDT
  ALLEGAN              AROUND 345 AM EDT
  PLAINWELL            AROUND 400 AM EDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

GREENE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:30 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 20, 11:30 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1130 PM EDT MON JUL 20 1998

AFTER COORDINATING WITH SPC WILL DRP WATCH AS LINE CONTINUES
TO WEAKEN.  SINCE UPDATING ZONES... MAKES SENSE TO DROP WATCH
AT SAME TIME.  STORMS COMING IN FRM WI WILL HAVE ELEVATED CONVECTION
THIS LESS LIKELY TO REACH GROUND AS SEVERE OVERNIGHT.

WDM

In the hours before

Special weather statement, Jul 20, 11:51 PM EDT, 3 hours 28 minutes before
MIZ064>066-071>073-210600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1151 PM EDT MON JUL 20 1998

...SEVERE THUNDERSTORM WATCH #762 HAS BEEN CANCELLED FOR PORTIONS OF
SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN INCLUDING THE NEARSHORE
WATERS OF LAKE MICHIGAN FROM NEW BUFFALO TO HOLLAND...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR THE FOLLOWING COUNTIES IN SOUTHWEST LOWER MICHIGAN...
ALLEGAN..BARRY...EATON...VAN BUREN...KALAMAZOOO AND CALHOUN.
THE WATCH HAS ALSO BEEN CANCELLED FOR THE NEARSHORE WATERS OF LAKE
MICHIGAN FROM NEW BUFFALO TO HOLLAND.

THE THREAT OF SEVERE WEATHER HAS ENDED FOR THE TIME BEING. OTHER
THUNDERSTORMS DEVELOPMENT IS POSSIBLE WELL AFTER MIDNIGHT.
THE PRIMARY THREAT FROM THUNDERSTORMS LATER TONIGHT WILL BE HEAVY
RAIN... FREQUENT CLOUD TO GROUND LIGHTNING... AND POSSIBLY STRONG
WIND GUSTS.

PVC
Special weather statement, Jul 20, 11:51 PM EDT, 3 hours 28 minutes before
MIZ064>066-071>073-210600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1151 PM EDT MON JUL 20 1998

...SEVERE THUNDERSTORM WATCH #762 HAS BEEN CANCELLED FOR PORTIONS OF
SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN INCLUDING THE NEARSHORE
WATERS OF LAKE MICHIGAN FROM NEW BUFFALO TO HOLLAND...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR THE FOLLOWING COUNTIES IN SOUTHWEST LOWER MICHIGAN...
ALLEGAN..BARRY...EATON...VAN BUREN...KALAMAZOOO AND CALHOUN.
THE WATCH HAS ALSO BEEN CANCELLED FOR THE NEARSHORE WATERS OF LAKE
MICHIGAN FROM NEW BUFFALO TO HOLLAND.

THE THREAT OF SEVERE WEATHER HAS ENDED FOR THE TIME BEING. OTHER
THUNDERSTORMS DEVELOPMENT IS POSSIBLE WELL AFTER MIDNIGHT.
THE PRIMARY THREAT FROM THUNDERSTORMS LATER TONIGHT WILL BE HEAVY
RAIN... FREQUENT CLOUD TO GROUND LIGHTNING... AND POSSIBLY STRONG
WIND GUSTS.

PVC
Local storm report, Jul 21, 12:32 AM EDT, 2 hours 47 minutes before
LOCAL STORM REPORT...PRELIMINARY...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1232 AM EDT TUE JUL 21 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    ALLEGAN COUNTY            MI   WIND DAMAGE
07/20/98   ALLEGAN                        TREES AND POWER LINES
                                          REPORTED DOWN...NUMEROUS
                                          REPORTS ACROSS SOUTHERN
                                          HALF OF COUNTY

1020 PM    BANGOR                    MI   WIND DAMAGE
07/20/98   VAN BUREN                      12 INCH DIAMETER TREE LIMB
                                          KNOCKED DOWN

1025 PM    ALLEGAN                   MI   60 MPH TSTM WIND GUST
07/20/98   ALLEGAN

1045 PM    WESTERN BARRY COUNTY      MI   WIND DAMAGE
07/20/98   BARRY                          TREE LIMBS DOWN ALONG
                                          GUN LAKE ROAD

1050 PM    VICKSBURG                 MI   WIND DAMAGE
07/20/98   KALAMAZOO                      POWER LINES DOWN AROUND
                                          VINE AND PEARL STREETS

1120 PM    NEAR BATTLE CREEK         MI   WIND DAMAGE
07/20/98   CALHOUN                        TREE FELL OVER ONTO HOUSE

BORIS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:44 PM EDTSevere Thunderstorm WarningGRRAllegan, Ottawa, Van Buren61 min
Jul 20, 10:24 PM EDTSevere Thunderstorm WarningGRRBarry, Kalamazoo46 min
Jul 20, 10:52 PM EDTSevere Thunderstorm WarningGRRCalhoun48 min
Jul 21, 5:39 AM EDTSevere Thunderstorm WarningGRRKent46 min
Jul 21, 6:00 AM EDTSevere Thunderstorm WarningGRROsceola50 min
Jul 21, 7:09 AM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson46 min
Jul 21, 7:15 AM EDTTornado WarningGRRJackson50 min
Jul 21, 3:54 PM EDTSevere Thunderstorm WarningGRRVan Buren66 min
Jul 21, 4:10 PM EDTSevere Thunderstorm WarningGRRAllegan65 min
Jul 21, 4:15 PM EDTSevere Thunderstorm WarningGRRKalamazoo65 min
Jul 21, 4:18 PM EDTSevere Thunderstorm WarningGRRBarry62 min
Jul 21, 4:39 PM EDTSevere Thunderstorm WarningGRREaton66 min
Jul 21, 4:54 PM EDTSevere Thunderstorm WarningGRRCalhoun66 min
Jul 21, 5:07 PM EDTSevere Thunderstorm WarningGRRJackson63 min
Jul 21, 5:20 PM EDTSevere Thunderstorm WarningGRRIonia35 min
Jul 21, 5:24 PM EDTSevere Thunderstorm WarningGRRClinton51 min
Jul 21, 5:35 PM EDTSevere Thunderstorm WarningGRRIngham50 min
Jul 21, 6:57 PM EDTSevere Thunderstorm WarningGRRAllegan33 min
Jul 21, 7:17 PM EDTSevere Thunderstorm WarningGRRVan Buren33 min
Jul 21, 7:56 PM EDTSevere Thunderstorm WarningGRRKalamazoo34 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.